Mississippi, 2009

Damaging Winds in Mississippi, May 27, 2009

May 27, 2009 · NWS MEG · 3 events in 2 counties and zones

A cold front moved into the Mid South and collided with a tropical airmass to produce scattered showers and thunderstorms during the evening hours. A few of these storms became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid South and collided with a tropical airmass to produce scattered showers and thunderstorms during the evening hours. A few of these storms became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 5:45 PM CST, 0 minutes earlier.

Area forecast discussion, May 27, 5:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT WED MAY 27 2009

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD AND ALONG THE FRONT.
LITTLE DEVELOPMENT HAS OCCURRED THUS FAR. HOWEVER WITH THE
WARM...TROPICAL AIRMASS IN PLACE MORE DEVELOPMENT SHOULD BEGIN
SHORTLY. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS. COOLER AND DRIER AIR WILL
ALREADY BEGIN FILTERING INTO WESTERN SECTIONS OF THE MIDSOUTH BY
SUNRISE. LOWS WILL RANGE FROM THE UPPER 50S ACROSS NORTHEAST
ARKANSAS TO THE UPPER 60S ACROSS NORTHEAST MISSISSIPPI.

THURSDAY...LINGERING SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS FAR
EASTERN SECTIONS OF THE MIDSOUTH DURING THE MORNING HOURS WHILE THE
FRONT CONTINUES TO PROGRESS EAST. BY AFTERNOON...AN UPPER TROF WILL
BEGIN TO PUSH INTO THE MIDSOUTH AND SET OFF A FEW MORE SHOWERS.
HIGHS WILL BE COOLER WITH READINGS IN THE UPPER 70S INTO THE LOWER
80S.

THURSDAY NIGHT...UPPER TROF WILL CONTINUE PUSHING EAST WHILE DRIER
AIR CONTINUES TO PUSH INTO THE MIDSOUTH. THE PRECIPITATION FORECAST
IS A BIT TRICKY AS MODELS CONTINUE TO PUT OUT SOME QPF FROM THE
UPPER TROF. HOWEVER IT WILL DEPEND ON HOW QUICKLY THE DRIER AIR
PUSHES INTO THE REGION. FOR NOW WILL KEEP 20 POPS FOR SOUTHEAST HALF
OF THE CWA. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S.

FRIDAY INTO SATURDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH.
TEMPERATURES WILL REMAIN ON COOL ON FRIDAY BUT WILL WARM BACK INTO
THE MID TO UPPER 80S ON SATURDAY AS WINDS TURN AROUND TO THE SOUTH.

SATURDAY NIGHT INTO SUNDAY NIGHT...COLD FRONT WILL DRIFT SOUTH OUT
OF THE GREAT LAKES. HOWEVER THE FRONT WILL BE RUNNING INTO AN
UPPER RIDGE THAT WILL BE BUILDING ACROSS THE MIDSOUTH THUS EXPECT
THE FRONT TO STALL. MOST LIKELY ONLY EXTREME NORTHERN PORTIONS OF
THE CWA WILL SEE RAIN CHANCES IF ANY AT ALL. TEMPERATURES WILL BE
APPROACHING 90 DEGREES FOR HIGHS BY SUNDAY.

MONDAY INTO TUESDAY...UPPER RIDGE WILL REMAIN OVER THE MIDSOUTH.
EXPECT HOT AND DRY CONDITIONS. HIGHS WILL LIKELY BE AROUND 90
DEGREES WITH LOWS IN THE UPPER 60S INTO THE LOWER 70S.

TUESDAY NIGHT INTO WEDNESDAY...ANOTHER COLD FRONT WILL APPROACH FROM
THE NORTHWEST AND MAY BRING THE NEXT CHANCE OF RAIN.

KRM

&&

.AVIATION...

00Z TAFS

VFR CONDITIONS EXPECTED THROUGH 09Z AT TAF SITES WITH POSSIBLE PERIODS
OF MVFR CONDITIONS ASSOCIATED WITH ISOLATED THUNDERSTORM ACTIVITY
MAINLY BETWEEN 00Z-04Z FOR KMEM...KMKL...AND KTUP. KEPT VCTS
PREVAILING IN TAFS WITH A TWO HOUR TEMPO PERIOD BETWEEN 00-02Z FOR
KMKL AND 02-04Z FOR KTUP. AFTER FRONTAL PASSAGE TONIGHT MVFR
CEILINGS/VISIBILITIES ANTICIPATED AFTER 09Z WITH IMPROVEMENT IN
VISIBILITIES AFTER 12Z BUT CONTINUED MVFR CEILINGS BETWEEN
2000-2500 FT THROUGH MUCH OF THURSDAY.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  63  80  61  81 /  50  20  10  10
MKL  65  78  58  80 /  50  20  20  10
JBR  60  78  58  81 /  40  20  10  10
TUP  69  82  60  81 /  50  30  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 2:05 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT WED MAY 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WEST OF A LINE FROM PARIS TENNESSEE TO COFFEEVILLE
MISSISSIPPI. SOME SEVERE THUNDERSTORMS MAY FORM AHEAD OF A COLD
FRONT WHICH WILL MOVING INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 27, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT WED MAY 27 2009

MOZ113-115-TNZ001-272330-
DUNKLIN MO-PEMISCOT MO-LAKE TN-
605 PM CDT WED MAY 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES WEST OF HOLCOMB TO
TIPTONVILLE AT 605 PM CDT...MOVING NORTHEAST AT 15 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DUNKLIN...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...MALDEN AND REELFOOT LAKE STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
630 PM CDT.
Special weather statement, May 27, 5:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT WED MAY 27 2009

TNZ088-280000-
SHELBY TN-
609 PM CDT WED MAY 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WHITEHAVEN AT 609 PM CDT...MOVING
NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR BARTLETT...
CORDOVA...GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 700 PM CDT.
Special weather statement, May 27, 5:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT WED MAY 27 2009

MSZ008-012-280000-
TATE MS-PANOLA MS-
614 PM CDT WED MAY 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF SARDIS AT 615 PM CDT...MOVING
NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA AND TATE COUNTIES...INCLUDING LOCATIONS NEAR JOHN W
KYLE STATE PARK AND SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 700 PM CDT.
Special weather statement, May 27, 5:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT WED MAY 27 2009

TNZ004-280015-
HENRY TN-
620 PM CDT WED MAY 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTH OF ROUTON AT 621 PM CDT...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK AND PARIS...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.
Special weather statement, May 27, 5:34 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT WED MAY 27 2009

MSZ001-002-008-280000-
DE SOTO MS-MARSHALL MS-TATE MS-
634 PM CDT WED MAY 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  WEST CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTH OF COLDWATER AT 634 PM CDT...
MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO...MARSHALL AND TATE COUNTIES...INCLUDING LOCATIONS
NEAR HERNANDO AND SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 27, 5:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT WED MAY 27 2009

TNZ002>004-280045-
HENRY TN-WEAKLEY TN-OBION TN-
640 PM CDT WED MAY 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF SOUTH FULTON AT 639 PM
CDT...MOVING NORTH AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR DRESDEN. IT IS ALSO PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS...MOVING NORTH AT 30 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY...OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS
NEAR MARTIN...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 745 PM CDT.

The radar

The Memphis radar (KNQA), 54 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
May 27, 5:45 PM CST to 5:50 PM CST
Where
De Soto County, 0.99 mi SW of Lewisburg to 0.68 mi SW of Lewisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.862, -89.835

Straight line winds knocked down trees and power lines in Lewisburg.

Thunderstorm Wind, De Soto

When
May 27, 6:00 PM CST to 6:05 PM CST
Where
De Soto County, 1.34 mi S of Olive Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.951, -89.821

Straight line winds tore off part of the roof of a home in Olive Branch.

Thunderstorm Wind, Itawamba

When
May 27, 8:18 PM CST to 8:23 PM CST
Where
Itawamba County, 1.68 mi E of Sand Spgs to 2.4 mi N of Yale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.427, -88.351

Straight line winds knocked down trees and power lines across Northern Itawamba County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175596, 175599, 175602.